Virginia, 2026

Damaging Winds in Virginia, March 11, 2026

March 11, 2026 · NWS LWX · 8 events in 4 counties and zones

A powerful cold front spawned a narrow corridor of bowing line segments and line-embedded supercells, resulting in damaging straight-line wind gusts and tornadic damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A powerful cold front spawned a narrow corridor of bowing line segments and line-embedded supercells, resulting in damaging straight-line wind gusts and tornadic damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 11, 2:42 PM EST, 2 hours 3 minutes earlier. Its key messages:

  • 1) Severe thunderstorms with the potential for damaging winds, large hail, and a tornado or two are possible through this evening.
  • 2) Strong frontal systems will bring gusty winds and cooler temperatures Thursday and Friday.
  • 3) Another strong cold front will arrive early next week.
Area forecast discussion, Mar 11, 2:42 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
342 PM EDT Wed Mar 11 2026

.WHAT HAS CHANGED...
A Tornado Watch has been issued for northwestern parts of the
forecast area until 8 PM. The severe weather threat has
decreased most notably in southern portions of the forecast
area. The Small Craft Advisory has been extended through
Thursday evening.

&&

.KEY MESSAGES...
- 1) Severe thunderstorms with the potential for damaging winds,
  large hail, and a tornado or two are possible through this
  evening.

- 2) Strong frontal systems will bring gusty winds and cooler
  temperatures Thursday and Friday.

- 3) Another strong cold front will arrive early next week.

&&

.DISCUSSION...
KEY MESSAGE 1...Severe thunderstorms with the potential for
damaging winds, large hail, and a tornado or two are possible
through this evening.

Breaks in the clouds have been developing this afternoon,
allowing temperatures to rise to near records in the upper 70s
and lower 80s. Moisture advection will likely counter mixing to
hold dew points in the mid 50s to lower 60s. The appearance of
clouds still looks relatively stable, although some more
convective cumulus are starting to bubble west of the Blue
Ridge. Even though there are a few showers around, mid level
capping and weak forcing will likely mean any severe weather
threat arrives from upstream convection. The most immediate area
to watch is across central West Virginia, although it's
possible additional activity further westward in the Ohio Valley
could play a role too. Shear is very strong, and there is
enough instability for convection to cross the mountains.
Straight hodographs would favor damaging winds and hail from
splitting supercells. The tornado threat will likely be limited
to the right splits or QLCS processes should any linear segments
develop. That said, there is still uncertainty with how much
activity actually occurs across our forecast area with most
recent guidance fairly limited in coverage. Given the lack of
forcing features and capping, it does appear the threat has
decreased overall across southern portions of the forecast area
(central Virginia-southern Maryland). A Tornado Watch has been
issued for northwestern parts of the forecast area until 8 PM,
which is forecast to have the greatest instability and is in
closest proximity to upstream convection. Given the uncertainty
of the southward and eastward extent of intense storms,
conditions will be monitored over the next several hours to
determine if expansions or an additional watch is needed. If
storms reach the Baltimore/Washington metro area, it would
likely be after 6 PM.

While some additional convection could arrive in closer
proximity to the cold front toward late evening/midnight, it
will likely be in a weakening state, with severe weather
unlikely after 10 PM.

KEY MESSAGE 2...Strong frontal systems will bring gusty winds
and cooler temperatures Thursday and Friday.

The potent cold front will push across the area late
tonight/early Thursday morning. Calendar day highs will likely
occur at midnight or early in the day for many locations as
temperatures fall rapidly behind the front and struggle to rise
any through the day Thursday. A swath of showers will form
along and behind the front, progressing eastward through the day
Thursday. Coverage/duration may even expand east of the Blue
Ridge in the right entrance to the upper jet and sharp mid level
trough axis move through. With the rapid low level cold
advection, many models continue to show this precipitation
changing over to snow. This will likely be rate-based as near
surface temperatures should still be well above freezing in the
lower elevations. In addition, all the forcing is in the mid
levels, with dry advection noted beneath in forecast soundings.
Models are also often biased too cold in these post frontal
downslope scenarios. So while some snow is possible as
precipitation ends, impacts should be limited given the recent
warmth. An inch or so of accumulation could occur in the higher
elevations, especially the Blue Ridge where QPF will likely be
higher comparatively to the typical upslope areas. The other
aspect of the front will be gusty northwest winds. Higher
elevations could approach Wind Advisory criteria (40-50 mph).

Winds diminish quickly Thursday evening as high pressure slides
by to the south. Subfreezing low temperatures will return to
much of the forecast area.

Another low pressure system will be moving through the Great
Lakes Friday. The increased pressure gradient will result in
gusty southwesterly winds. These winds could once again near
Wind Advisory criteria in the higher elevations. There could
also be fire weather issues due to low humidity (see separate
section below). The cold front will push through Friday night
with high pressure building in from the west Saturday. Little to
no precipitation is expected, and the net effect will only have
minimal impacts on temperatures. In fact, temperatures will
likely remain slightly above average through Saturday.

KEY MESSAGE 3...Another strong cold front will arrive early next
week.

A third cold front associated with a powerful low pressure across
the western Great Lks will cross the area Monday. Better moisture
recovery is expected ahead of this front to result in numerous
showers and possible thunderstorms. Can't ruled out some severe wx
due to the strength of the wind fields. Gusty winds will accompany
this front both in the pre-frontal and post-frontal environment.

Longwave trough pattern establishes across the East thereafter with
strong sfc high pressure settling in keeping a much colder than
normal pattern for the middle and second half of next week.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
In the near term, will be watching thunderstorms approaching
from central West Virginia as the greatest chance for strong
thunderstorms in the local area. There is still some uncertainty
with the coverage of storms across the metro areas, and recent
trends suggest the chance of seeing a thunderstorm at CHO is
decreasing. Therefore left the PROB30 group for these locations,
with the greatest chance during the early evening hours.
Relatively, MRB has the highest chance of seeing thunderstorms.
Damaging winds and large hail are the main threats, although a
tornado can't be ruled out. Southwesterly winds may gust 20-25
kt through this evening. Where winds may be a little calmer at
BWI/MTN, low level wind shear may be present.

As the cold front approaches, a larger area of showers will
likely cross the area from late tonight through mid Thursday
afternoon. MVFR conditions will likely develop east of the Blue
Ridge Thursday morning as the shower coverage expands.
Precipitation could end briefly as snow, but confidence is too
low to include that in the TAF yet. The front will also bring a
sharp wind shift to the northwest, with peak gusts up to 35 kt
Thursday morning. Lingering gusts through the afternoon will
subside with sunset.

Expect largely VFR conditions on Friday into Saturday. The
bigger story will be the gusty southwesterly winds on Friday
ahead of another strong cold front. Gusts around 25 to 30 knots
are expected before winds shift to west-northwesterly Friday
night into Saturday and decrease throughout the day.

Strong cdfnt forecast to cross the area Monday with showers and
possible thunderstorms and gusty winds in both the pre-frontal
and post- frontal environment.

&&

.MARINE...
Southerly winds have been slow to increase but will likely
continue to tick up into this evening. A Small Craft Advisory is
in effect for all waters. Some thunderstorms may make their way
towards the waters early this evening. Severity may be
decreasing as they approach the waters towards sunset, but SMWs
may be needed. Still a lot of uncertainty with coverage of
storms and if they make it to the waters.

A strong cold front will cross the waters late tonight into
Thursday. This will lead to a sharp wind shift to the northwest.
Gusts of 25 to 35 kts can be expected. Went with a SCA for now
as the potential for gale force gusts appears to be rather brief
immediately behind frontal passage. Winds should decrease fairly
quickly Thursday evening.

Ahead of the next cold front, southwesterly winds will increase
Friday. SCAs are likely. While gusts could approach gale force,
think the wind direction and relatively cooler waters will
prevent the stronger winds from reaching the surface due to low
level stability. The cold front will push through early Saturday
morning. While some marginal advisory conditions may persist
through the day, overall the westerly winds are forecast to be
lighter.

Another period of SCA conditions is expected Sunday lasting
through the middle of next week ahead and behind potent cold
front fcst to cross the area Monday.

&&

.FIRE WEATHER...
Thursday through Saturday look concerning in regards to fire
weather, especially Friday. However, the threat will be
conditionally based upon how much rain the region receives this
afternoon through Thursday morning. The current forecast
precipitation amounts are around a quarter to half inch east of
the Blue Ridge, with lower amounts to the west to the Allegheny
Front. Higher amounts are expected west of the Allegheny Front,
with 0.50 to 1 inches (additional) in the forecast. In between,
specifically within the Shenandoah Valley and portions of the
Potomac Highlands is where I'd be concerned about a bit of a
rain shadow. Also, given the showery nature of this afternoon's
potential activity, these amounts likely won't be realized at
every given location. All this to say, while some areas could
see enough rain to keep fuels damp through this upcoming windy
period, many will not.

Now, moving into Thursday afternoon, following a strong frontal
passage winds will pick up substantially out of the WNW along
with a sharp decrease in RH. Overall, the low level dry
advection may be slightly delayed, but should still drop quickly
in the afternoon west of the Blue Ridge. This will also be
paired with sustained winds around 15-20 mph (20-25 at
elevation) with gusts of 30 mph (45 mph at elevation). The sun
will be out by late afternoon in these areas, but temperatures
will actually be on the decline (mid 40s in the valleys, mid 30s
on the ridges). This, paired with the recent rainfall, make
Thursday less of a concern, but still worth noting for any
ongoing fires.

Friday is where the level of concern increases. Another strong,
and this time dry, cold front will be approaching the region
before moving through Friday night. Ahead of that, very strong
southerly winds pick up. The air mass will also continue to be
extremely dry, and could be locally enhanced in downslope flow
west of the Blue Ridge. Current forecast has low to mid 20s RHs
in the typical drier valleys. Given that the winds likely have
dried things out substantially from any rain the day prior, this
looks to be a concerning day in regards to fire weather. Future
shifts may need to consider Fire Weather Watches.

Saturday may actually be the driest day, behind the frontal
passage from Friday night. RH values could drop into the teens
across much of the area. Winds will be on the decline, but will
remain somewhat elevated, especially along/north of the
interstate 66 corridor, where 15-25 mph winds can be expected.
More analysis will need to be done to determine the threat for
any headlines Saturday, but could see something being necessary
on this day as well.

Gusty winds but increasing RHs on Sunday ahead of another front,
which looks to bring wetting rains Sunday evening/night. Less of
a threat Sunday, but any ongoing fires could feel the impacts of
some gusty southeasterly flow (20-25 mph gusts).

&&

.CLIMATE...
Daily high records could be set again today.

Below is a list of previous records for March 11.

Washington DC (DCA)
Date                		March 11
Record High         		79F/2021
Record Warm Low     		57F/2016

Washington-Dulles (IAD)
Date                		March 11
Record High         		79F/2021
Record Warm Low     		49F/1967

Baltimore (BWI)
Date                		March 11
Record High         		79F/2021
Record Warm Low     		53F/1955

Annapolis (NAK)
Date                		March 11
Record High         		74F/1967
Record Warm Low     		52F/1986

Charlottesville (CHO)
Date                		March 11
Record High         		83F/1925
Record Warm Low     		53F/2016

Martinsburg (MRB)
Date                		March 11
Record High         		78F/2021
Record Warm Low     		49F/1955

Hagerstown (HGR)
Date                		March 11
Record High         		79F/2021
Record Warm Low     		53F/2016

Baltimore Inner Harbor (DMH)
Date                		March 11
Record High         		76F/1967
Record Warm Low     		56F/2016
                			56F/1955

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 11 PM EDT Thursday for MDZ008.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 11 PM EDT Thursday for ANZ530>543.

&&

DISCUSSION...ADS/LFR
AVIATION...ADS/LFR
MARINE...ADS/LFR
Hazardous weather outlook, Mar 11, 3:26 PM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
426 PM EDT Wed Mar 11 2026

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-122030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
426 PM EDT Wed Mar 11 2026

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Tornado Watch is in effect for central Maryland and the
Baltimore Metropolitan area until 8 PM this evening. Severe
thunderstorms with damaging winds of 60 to 70 mph and large hail
are possible. A few tornadoes are possible, which could be strong.

Elsewhere, a few severe thunderstorms are possible this evening.
Severe thunderstorms may be capable of producing damaging wind
gusts of 60 to 70 mph, a few instances of large hail, and perhaps
a tornado.

Monitor the latest forecast for updates and watches, and be sure
to have a way to receive warnings promptly.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind gusts could approach gale-force over the waters on Friday
afternoon into Friday evening, particularly closer to shore.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated. Please send and wind damage or hail
reports to the National Weather Service.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-122030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
426 PM EDT Wed Mar 11 2026

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

A Tornado Watch is in effect for northern and central Maryland as
well as western Maryland, eastern West Virginia, and portions of
northern Virginia until 8 PM. Severe thunderstorms with damaging
winds of 60 to 70 mph and large hail are possible. A few tornadoes
are possible, which could be strong.

Elsewhere, a few severe thunderstorms are possible through 8 PM
this evening. Severe thunderstorms will be capable of producing
damaging wind gusts of 60 to 70 mph, a few instances of large
hail, and perhaps a tornado.

Monitor the latest forecast for updates and watches, and be sure
to have a way to receive warnings promptly.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind gusts up to 50 mph are possible on Friday into Friday night
on the Blue Ridge and in the Potomac Highlands, which could lead
to isolated wind damage and power outages.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated. Please send and wind damage or hail
reports to the National Weather Service.

MDZ501-502-509-510-VAZ503-504-WVZ501>506-122030-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
426 PM EDT Wed Mar 11 2026

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A Tornado Watch is in effect for Garrett, Mineral, Allegany, and
Grant Counties Virginia until 8 PM this evening. Severe
thunderstorms with damaging wind gusts and large hail are
possible. A few tornadoes are possible, which could be strong.

Elsewhere, a few severe thunderstorms are possible through 8 PM
this evening. Severe thunderstorms will be capable of producing
damaging wind gusts of 60 to 70 mph, a few instances of large
hail, and perhaps a tornado.

Monitor the latest forecast for updates and watches, and be sure
to have a way to receive warnings promptly.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind gusts up to 50 mph are possible on Friday into Friday night,
which could lead to isolated wind damage and power outages.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated. Please send and wind damage or hail
reports to the National Weather Service.

The radar

The Sterling radar (KLWX), 111 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shenandoah

When
March 11, 4:45 PM EST
Where
Shenandoah County, 1.38 mi S of Forestville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.700, -78.720

Multiple trees blew down across southern Shenandoah County.

Thunderstorm Wind, Shenandoah

When
March 11, 4:48 PM EST
Where
Shenandoah County, 1.27 mi SSW of Williamsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.704, -78.691

A tree blew down along Quicksburg Road near Middle Brook Lane.

Thunderstorm Wind, Frederick

When
March 11, 4:57 PM EST
Where
Frederick County, 1.48 mi SSW of Bartonville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.100, -78.230

A couple of trees blew down around Stephens City.

Thunderstorm Wind, Clarke

When
March 11, 5:03 PM EST
Where
Clarke County, 3.2 mi NNW of Boyce
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.140, -78.080

A tree blew down along Salem Church Road.

Thunderstorm Wind, Clarke

When
March 11, 5:10 PM EST
Where
Clarke County, 0.54 mi W of Berryville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.150, -77.980

A tree blew down along Main Street in Berryville.

Thunderstorm Wind, Loudoun

When
March 11, 5:36 PM EST
Where
Loudoun County, 0.54 mi E of Taylorstown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.250, -77.570

A tree blew down along Taylorstown Road and had to be removed from the roadway.

Thunderstorm Wind, Loudoun

When
March 11, 5:38 PM EST
Where
Loudoun County, Lucketts
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.220, -77.530

A shed was blown onto the roadway in Lucketts. Numerous trees and large branches were down in the area.

Thunderstorm Wind, Loudoun

When
March 11, 5:40 PM EST
Where
Loudoun County, 2.68 mi E of Lucketts
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.220, -77.480

Trees blew down on eastbound VA-662 Lost Corner Road near Spinks Ferry Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2026Every state in 2026This day in weather historyWarnings in Virginia, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1311453, 1311454, 1311455, 1311456, 1311457, 1311458, 1311459, 1311460.